Sunitinib, a multitargeted tyrosine kinase inhibitor, is widely used in the treatment of carcinoma. Adverse events associated with this treatment, including fatigue, diarrhea, and hematotoxicity, have been reported in clinical trials.Bowel perforation is a surgical emergency that requires immediate treatment depending on the location and progression of the tumor. We report 2 cases of bowel perforation during sunitinib treatment. The patients presented with diffuse peritonitis, and emergency exploratory laparotomy was performed. We speculate that the underlying mechanisms were decrease in capillary density of the normal mucosa in case 1 and tumor shrinkage because of sunitinib treatment in case 2. To the best of our knowledge, this is the first study to report the pathological findings implicating bowel perforation due to sunitinib treatment. Further investigations are needed to clarify the risk factors for intestinal perforations associated with sunitinib treatment.
ASJC Scopus subject areas